Tornadoes · United States · Nevada · 2012
EF0 tornado, Crestline, Nevada, July 24, 2012
This EF0 tornado ran 0.7 miles across Lincoln County on July 24, 2012, touching down at 1:45 PM PDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- July 24, 2012
- Touchdown
- 1:45 PM PDT (20:45 UTC)
- Lifted
- 1:50 PM PDT (20:50 UTC)
- On the ground
- 5 minutes
- Path length
- 0.7 miles (1.1 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Lincoln County
- Touchdown point
- 37.620, -114.160
- Lift-off point
- 37.624, -114.148
- Record number
- 1207241445-01
What the Weather Service recorded
Another push of monsoon moisture led to more thunderstorms over the Mojave Desert and southern Great Basin. A few storms produced severe weather and/or flash flooding.
A BLM Wilderness Ranger saw a tornado touch down briefly in open country. No damage was observed.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the tornado touched down at Jul 24, 10:20 AM PDT, 3 hours 25 minutes earlier.
Area forecast discussion, Jul 24, 10:20 AM PDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 1020 AM PDT TUE JUL 24 2012 .SYNOPSIS...MONSOON MOISTURE WILL REMAIN OVER MAINLY THE EASTERN PORTION OF THE AREA TODAY FOR A CHANCE OF THUNDERSTORMS. HOWEVER DRYING FROM THE WEST WILL MOVE OVER THE AREA ON WEDNESDAY WITH DRY CONDITIONS THEN REMAINING IN PLACE THROUGH THE UPCOMING WEEKEND WITH TEMPERATURES NEAR NORMAL. && .UPDATE...THUNDERSTORMS ARE CONFINED TO MOHAVE COUNTY AT THE TIME OF THIS UPDATE AND ARE DEPICTED WELL IN THE GRIDS. DRIER CONDITIONS ARE MOVING INTO THE WESTERN CWA AS HIGH PRESSURE BUILDS INTO SOUTHERN CALIFORNIA. THE AMOUNT OF WARMING...BOTH ALOFT AND AT THE SURFACE AND DRYING THROUGH THE LAYER...WILL LARGELY DETERMINE WHETHER THUNDERSTORMS DEVELOP IN CLARK COUNTY TODAY. GRIDS HANDLE THE CURRENT AND EXPECTED WEATHER FOR TODAY SO NO UPDATES PLANNED AT THIS TIME. && .PREVIOUS DISCUSSION...300 AM PDT... .SHORT TERM...TODAY THROUGH THURSDAY NIGHT...A WEAK LOW OVER CENTRAL CALIFORNIA AND A DRY AIR BOUNDARY APPEAR TO BE THE MAIN INITIATOR OF ISOLATED CONVECTION THAT IS CONTINUING OVER THE EASTERN PORTION OF THE CWA THIS MORNING. AS BOTH THESE FEATURES SHIFT EAST...EXPECT CONVECTION TO CONTINUE. THE MAIN CONCERN THEN BECOMES HOW FAR EAST WILL THE DRIER AIR MOVE BY THIS AFTERNOON. ALTHOUGH HAVE KEPT A CHANCE OF THUNDERSTORMS OVER LINCOLN/CLARK/MOHAVE COUNTY THROUGH THIS EVENING...DAY SHIFT MAY NEED TO ADJUST AS CONVECTION MAY BE LIMITED TO ONLY MOHAVE/EASTERN PORTION OF LINCOLN COUNTY AS MORE STABLE CONDITIONS MOVE INTO THE REGION. BY WEDNESDAY A HIGH PRESSURE SYSTEM OVER SOUTHERN CALIFORNIA STARTS TO BECOME THE DOMINANT FEATURE FOR THE SHORT TERM. MODELS ARE IN VERY GOOD AGREEMENT THAT THE MAIN FOCUS OF THUNDERSTORM ACTIVITY WILL BE EAST AND SOUTH OF THE CWA AS POSITIVE LIS MOVE OVER EVEN LINCOLN/MOHAVE COUNTIES BY 00Z THURSDAY WITH PRECIPITABLE WATER VALUES DROPPING TO BETWEEN HALF AND THREE QUARTERS OF AN INCH DUE TO THE SOUTHERN CA RIDGE BUILDING OVER THE AREA. ALTHOUGH THERE WILL LIKELY BE CUMULUS AROUND ON WEDNESDAY...HAVE REMOVED MENTIONED OF THUNDERSTORMS DUE TO THE DRYING/STABILIZING. THIS TO THEN CONTINUE INTO THURSDAY AS THE RIDGE CONTINUES TO SHIFT EAST AND DRY SOUTHWEST FLOW ALOFT MOVES OVER THE AREA. WITH THE ANTICIPATED DRYING...TEMPERATURES WILL BE NEAR NORMAL THROUGH THE SHORT TERM. .LONG TERM...DRY AND STABLE SOUTHWEST FLOW LOOKS TO BE IN PLACE FRIDAY AND THROUGH THE WEEKEND ACROSS THE FORECAST AREA...WITH PWAT VALUES RANGING BETWEEN .25 AND .50 INCHES ACROSS THE REGION. MODELS STILL INDICATE A SHORTWAVE APPROACHING FROM THE EAST AND FORECAST TO PASS SOUTH OF THE AREA LATE NEXT WEEKEND AND EARLY NEXT WEEK...WHICH WILL EVENTUALLY RESULT IN SUFFICIENT MOISTURE ADVECTION OUT OF THE SOUTHEAST FOR THUNDERSTORMS. HAVE KEPT THE FORECAST DRY FOR SUNDAY...BUT HAVE SLIGHT CHANCES FOR THUNDERSTORMS ACROSS MOHAVE COUNTY NEXT MONDAY AND TUESDAY. THIS HAS BEEN A PRETTY CONSISTENT FEATURE...AND FURTHER OUT...OVERALL CONSENSUS POINTS TO MONSOONAL MOISTURE BEING IN PLACE ACROSS A LARGE PORTION OF THE FORECAST AREA BY THE MIDDLE OF NEXT WEEK. && .AVIATION...FOR MCCARRAN...ANY CU DEVELOPMENT LOOKS LIKELY TO BE CAPPED OFF AROUND 20KFT TODAY BASED ON LATEST MODEL GUIDANCE...SO DO NOT EXPECT ANY THUNDERSTORMS AT KLAS TODAY. WINDS WILL BE LIGHT BEFORE PICKING UP LATE THIS MORNING AS SLIGHTLY STRONGER SOUTHWESTERLY WINDS THAN OBSERVED THE PREVIOUS COUPLE DAYS MIX DOWN TO THE SURFACE. WIND GUSTS WILL BE AROUND 20KTS ON AVERAGE THROUGH THE AFTERNOON. TEMPERATURES ARE EXPECTED TO BE AT OR ABOVE 100F FROM 19Z THROUGH 03Z TODAY. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...THUNDERSTORMS ARE EXPECTED TO BE CONFINED TO EASTERN MOHAVE AND LINCOLN COUNTIES TODAY...MAINLY FROM KINGMAN AND GRAND CANYON WEST AIRPORTS AND EAST...AS DRIER MORE STABLE AIR WORKS INTO THE REGION. SOUTHWEST WINDS WILL INCREASE BY LATE THIS MORNING..WITH GUSTS AROUND 20-25KTS ON AVERAGE THROUGH THE AFTERNOON. && .VEF WATCHES/WARNINGS/ADVISORIES... NV...NONE. AZ...NONE. CA...NONE. && SALMEN HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 24, 5:26 AM PDT, 8 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 526 AM PDT TUE JUL 24 2012 AZZ001>003-036-CAZ519>527-NVZ014>022-250330- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 526 AM PDT TUE JUL 24 2012 /526 AM MST TUE JUL 24 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE TO BE SEEN THROUGH TONIGHT...MAINLY ACROSS MOHAVE AND LINCOLN COUNTIES AS DRIER/MORE STABLE AIR BEGINS TO MOVE INTO THE REGION FROM THE WEST. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. DRIER AIR WILL MOVE OVER THE ENTIRE REGION ON WEDNESDAY...RESULTING IN THUNDERSTORM CHANCES BEING PUSHED EAST AND SOUTH OF THE AREA. THE DRIER AIR WILL THEN REMAIN IN PLACE THROUGH THE UPCOMING WEEKEND AND INTO MONDAY...BEFORE MOISTURE MAY RETURN TO THE AREA NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Las Vegas, NV (KVEF), 12:00Z
8.8 hours before the tornado, 185 km from the path. July 24, 2012.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -303 J/kg
- Surface CAPE
- 5 J/kg
- Mixed-layer LCL
- 2422 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 6.7 K/km
The surface observations
St George (SGU), 86 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Cedar City radar (KICX), 114 km away, was scanning. The volume nearest the touchdown began at 20:46 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2012 tornado in NevadaEvery tornado in Nevada since 1950Warnings in force in Nevada nowThe forecast where you are
The other tornadoes of July 24, 2012
3 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.